Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS La Crosse, WI

June 24, 2003Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 2003, 5:13 AM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 5:13 AM CDT (10:13 UTC)
Expired
Jun 24, 2003, 6:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 241013
SVRARX
WIC057-081-241100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
513 AM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 600 AM CDT

* AT 513 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS 5 MILES NORTHWEST OF
  RIDGEVILLE...OR ABOUT 7 MILES SOUTHWEST OF TOMAH...MOVING EAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR TOMAH...AND KIRBY AT 520 AM CDT...
  NEAR OAKDALE...AND WYEVILLE AT 525 AM CDT...
  NEAR SHENNINGTON...AND HUSTLER AT 530 AM CDT...
  NEAR CUTLER...AND CAMP DOUGLAS AT 535 AM CDT...
  NEAR CLOVERDALE...AND NEW LISBON AT 540 AM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4411 9072 4378 9069 4379 8999 4412 9006

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:14 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 24, 3:14 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 AM CDT TUE JUN 24 2003

FORECAST CONCERN FOCUSES AROUND SEVERE THUNDERSTORM THREATS LATE
THIS AFTERNOON INTO TONIGHT AND AGAIN WEDNESDAY AFTERNOON/EVENING.

24JUN03 00Z ETA AND GFS RUNS SHOW BOTH IN PRETTY GOOD AGREEMENT ON
OVERALL MOVEMENT AND INTENSITY OF SYNOPTIC SCALE SHORTWAVES.
LEANING PRETTY CLOSE TO ETA SOLUTION THIS PACKAGE WITH BETTER PHYSICS
AND DETAILING OF SMALLER SCALE BOUNDARIES OVER THE NEXT 24 HOURS.

DATA ANALYSIS AT 07Z SHOWS SURFACE COLD FRONT EXTENDING FROM NW
CORNER OF MN INTO A LOW LOCATED OVER SW NE. FROM THIS LOW...A WARM
FRONT EXTENDED EAST ACROSS NE INTO SOUTHERN IA. MCS EXTENDING EAST
FROM NORTHERN NE...INTO NORTHERN IA AND SW MN...NORTH OF THE FRONT.
850 MB PROFILER SHOWING 45-60KT LLJ FEEDING INTO THE FRONT FROM
KS/SOUTHERN NE...SUSTAINING THE MCS.

MCS STRAYS AWAY FROM MAIN THETA-E AXIS AND START TO DIE OFF THIS
MORNING AS IT CROSSES THE RIVER. WARM FRONT MAKES SURGE NORTH TODAY
AS OLD BOUNDARY FROM MCS SETS UP APPROXIMATELY FROM ROCHESTER MN
THROUGH BLACK RIVER FALLS. THIS WILL SET UP A RATHER SHARP
BAROCLINIC ZONE ACROSS THAT AREA AND SHOULD BE THE LIKELY FOCUS FOR
REGENERATION OF THUNDERSTORMS BY LATE THIS AFTERNOON AS STRONG
MOISTURE TRANSPORT MAKES ITS WAY NORTH INTO AND OVER THE FRONT.
BY THIS TIME CAPES ALSO BUILD INTO THE 3000-3500 J/KG RANGE NORTH OF
THE BOUNDARY. SPEED AND DIRECTIONAL SHEAR ALSO BECOMES FAVORABLE FOR
SUPERCELL DEVELOPMENT. APPEARS LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT WITH THESE STORMS NORTH OF THE BOUNDARY. WILL BEEF
UP WORDING IN ZONES. FURTHER SOUTH...ATMOSPHERE A BIT MORE CAPPED FOR
JUST CHANCE WORDING ACCORDINGLY. STRONG TS COMPLEX THAT DEVELOPS
VICINITY KFSD THIS AFTERNOON MOVES RAPIDLY NORTH WITH MID LEVEL SPEED
MAX. THIS CAUSES CYCLOGENESIS OVER CENTRAL MN WHICH WILL PULL WARM
FRONT WITH TS ACTIVITY NORTHWARD AND OUT OF OUR AREA BY MIDNIGHT OR
SO.

LOW THEN CONTINUES TO MOVE NORTHEAST AND PULLS COLD FRONT EAST
THROUGH THE AREA ON WEDNESDAY. CAPES BUILD INTO THE 2500-3000J/KG
RANGE BY 18Z ACROSS CWA. UNIDIRECTIONAL FLOW WILL BE FAVORABLE FOR
DECENT SQUALL LINE SCENARIO AHEAD OF THE FRONT. WILL BUMP POPS UP
INTO LIKELY CATEGORY. FRONT WITH TS ACTIVITY MAKES ITS WAY EAST OF
THE AREA LATE WEDNESDAY NIGHT.

ON THURSDAY...AXIS OF COLD UPPER TROUGH OVERHEAD FOR GOOD CU
DEVELOPMENT...AND A CHANCE OF SHRA/TS DURING THE AFTERNOON DURING
PEAK HEATING.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jun 23, 5:50 PM CDT, 11 hours 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA AND
SOUTHWEST MINNESOTA TONIGHT. THESE STORMS ARE EXPECTED TO MOVE INTO
NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST
WISCONSIN AFTER MIDNIGHT. SOME OF THESE STORMS COULD PRODUCE
LARGE HAIL AND WIND DAMAGE ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT THAT HAS BEEN MOVING EVER SO SLOWLY EAST THROUGH THE
REGION WILL FINALLY MOVE OUT THURSDAY NIGHT.  UNTIL THEN...
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER ON TONIGHT THROUGH THURSDAY.

BOYNE

In the hours before

Special weather statement, Jun 24, 4:36 AM CDT, 37 minutes before
IAZ008-009-018-019-MNZ079-086-087-094-095-241100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CDT TUE JUN 24 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN IOWA...
     MITCHELL...HOWARD...FLOYD AND CHICKASAW.

IN MINNESOTA...
     WABASHA...DODGE...OLMSTED...MOWER AND FILLMORE.

THIS INCLUDES THE CITIES OF...AUSTIN...CHARLES CITY...DODGE CENTER...
LAKE CITY...MANTORVILLE...NEW HAMPTON...OSAGE AND ROCHESTER.

THE SEVERE WEATHER THREAT HAS MOVED EAST OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.

KRC
Special weather statement, Jun 24, 4:38 AM CDT, 35 minutes before
MNZ088-096-WIZ032-033-241100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT TUE JUN 24 2003

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...

IN MINNESOTA...
     WINONA AND HOUSTON.

IN WISCONSIN...
     BUFFALO AND TREMPEALEAU.

THIS INCLUDES THE CITIES OF...ARCADIA...CALEDONIA...LA CRESCENT...
MONDOVI...WHITEHALL AND WINONA.

A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA.  SOME OF
THESE MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

KRC
Special weather statement, Jun 24, 4:41 AM CDT, 32 minutes before
IAZ010-011-029-030-241200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
441 AM CDT TUE JUN 24 2003

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...

IN IOWA...
     WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON.

THIS INCLUDES THE CITIES OF...DECORAH...ELKADER...LANSING...WAUKON
AND WEST UNION.

A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA.  SOME OF
THESE MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:20 AM CDTSevere Thunderstorm WarningARXClark, Jackson40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.